MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 9010000849
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product is not returned to manufacturer for evaluation therefore we are unable to determine the definitive cause of event.
 
Event or Problem Description
It was reported that patient with lumbar spinal canal stenosis and lumbar spondylolisthesis underwent posterior spinal fusion at l3-5.Intra-op, after insertion of pedicle screws at left side of l3-5, the surgeon attempted to attach rod to rod inserter but the rod inserter's gripping force was not enough so the tension knob was adjusted.After the adjustment, when the surgeon tried to perform rod insertion the rod came off from it, although he did not lift up the latch lever of the inserter.The came off rod was removed.Rod was again tried to be attached to the inserter at right side but same event happened again.No patient complications were reported.
 
Additional Manufacturer Narrative
Product analysis: "functional evaluation with the returned inserter and associated rod confirmed inability to firmly attach rod.Per the event description "the surgeon adjusted the tension nob after he attached the rod to the inserter" this is expressly warned against in the surgical technique which states: "note: when the clasp is open, a t25 driver may be used to adjust the tension, if needed" visual and functional evaluation identified disassembly of the retaining ring, thus preventing proper tension of the rod.The above observations suggesting the tension adjustment of the inserter with the rod in place may have initiated the inserter disassembly, and the subsequent event.".
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key6208022
Report Number1030489-2016-03589
Device Sequence Number738421
Product Code KWP
UDI-Device Identifier00643169359987
UDI-Public00643169359987
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K162494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9010000849
Device Lot NumberRS15D013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2017
Initial Date Received by Manufacturer 12/05/2016
Supplement Date Received by ManufacturerNot provided
02/15/2017
Initial Report FDA Received Date12/28/2016
Supplement Report FDA Received Date03/15/2017
09/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ROD
Patient Age71 YR